Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 172, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 1996, 9:38 PM CDT for Pratt County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1996, 9:38 PM CDT (02:38 UTC)
- Expired
- Jun 5, 1996, 10:10 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 9:45 PM CDT | Thunderstorm Wind | Pratt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2646 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:41 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jun 5, 3:41 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 AM CDT WED JUN 4 1996 FORECAST CHALLENGE IS THE AMOUNT SW KS COOLS OVER THE NEXT 48 HRS. SFC LOW IS MOVING ACROSS NRN KS ATTM. THUS OUR WINDS WILL NOT BACK AND THE MAIN THREAT OF SVR WILL BE MOSTLY TO OUR E AND N. MOISTURE POOLING ALONG WARM FRONT/OUTFLOW BOUNDARY OVER NRN KS HAS DEW POINTS UP INTO THE LOWER 70S. DDC HAS FALLEN INTO THE MIDDLE 50S WHILE TEMP HAS BALLOONED INTO MIDDLE 90S. SEE ONLY WEAK CONVECTION WHICH SHOULD DIE AFTER SUNSET. FIRST FRONT TO COME THROUGH OVERNIGHT. H8 TEMPS FALL...BUT NOT AS DRAMATICALLY AS BEHIND SECOND COLD FRONT PROGGED FOR THURSDAY NIGHT. AT LEAST THE THREAT FOR SEVERE WEATHER WILL NO LONGER BE WITH US FOR A COUPLE DAYS. WENT MORE WITH THE AVN NUMBERS AS NGM SEEMS TOO WARM TOMORROW. > DDC 058/083 054/079 054 200 GCK 058/084 054/081 055 200 EHA 061/086 056/083 056 200 LBL 060/085 055/082 055 200 HYS 052/081 051/078 052 200 P28 057/083 054/081 054 200 MCAVOY
In the hours before
Special weather statement, Jun 5, 5:28 PM CDT, 4 hours 10 minutes before
KSZ066-081-090-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 528 PM CDT WED JUN 5 1996 ...TORNADO WATCH CANCELLED FOR PARTS OF CENTRAL KANSAS... AT 525 PM...THE TORNADO WATCH WHICH WAS EARLIER ISSUED FOR A LARGE PART OF CENTRAL AND EASTERN KANSAS WAS NO LONGER IN EFFECT FOR STAFFORD...PRATT AND BARBER COUNTIES. THE THREAT OF TORNADOES AND SEVERE THUNDERSTORMS HAD DIMINISHED OVER THESE AREAS. AT 525 PM...A SEVERE THU*NDERSTORM WATCH WAS IN EFFECT FOR AREAS TO THE WEST OF THESE COUNTIES...AND SEVERE WEATHER MAY AGAIN BE A THREAT IN THESE COUNTIES LATER THIS EVENING. STOUT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 32 min |
| Jun 5, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell | 38 min |
| Jun 5, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 31 min |
| Jun 5, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Jun 5, 9:48 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 27 min |
| Jun 6, 5:37 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 6, 6:26 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Jun 6, 9:38 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.